MAUDE Adverse Event Report: MEDTRONIC SOFAMOR DANEK USA, INC. CD HORIZON® BALLAST¿ SPINAL SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

MEDTRONIC SOFAMOR DANEK USA, INC. CD HORIZON® BALLAST¿ SPINAL SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 25740018510
Medical Device Problem Code Loosening of Implant Not Related to Bone-Ingrowth (4002)
Health Effect - Clinical Codes Muscle Weakness/Atrophy (1967); Muscular Rigidity (1968); Pain (1994)
Date of Event 08/29/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H6: neither the device nor films of applicable imaging studies were returned to the manufacturer for evaluation.Therefore, we are unable to determine the definitive cause of the reported event.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Information received from healthcare provider via manufacturer representative regarding a patient with clinical id (b)(4), study id (b)(6) and incident type ae subevent number: 5.Medical history (positive response): all other diagnostic indications: instability (up to and including grade 2 spondylolisthesis, retrolisthesis or lateral listhesis) please indicate the number of consecutive levels (from l2-s1) the subject will have treated: 3 levels description: low back pain onset date: 2024-08-29 interventions: action subtype: drug therapy, action result: yes action subtype: other relevant actions, action result: yes action subtype: physical therapy, action result: yes site related assessment: it is not related to interbody fusion, plf grafting material, surgical procedure, possible related to posterior fixation system and surgical construct and/or study procedure.Sponsor assessment (oc muo): yes, surgical procedure: treatment group: group 2 - infuse 6 + mastergraft + local bone procedure date: (b)(6) 2023 additional surgery procedure: adverse event document number(s) associated with additional surgery: document number: (b)(4) subevent number: (b)(4).Describe the additional surgical procedure: bilateral upper blepharoplasty and ptosis repair levels involved in additional surgical procedure: other, specify: eyelids specify the relatedness of the additional surgical procedure to surgical construct and/or the study procedure: not related additional procedure date: (b)(6) 2024 diagnostics: action subtype: action type: diagnostic action subtype: lumbar x-ray-1 action result: abnormal action date: (b)(6) 2024 action info: diagnostic tests performed: possible lucency around l3 screws action type: diagnostic action subtype: x-ray left hip and pelvis-3 action result: normal action date: (b)(6) 2024 action type: diagnostic action subtype: ct spine-2 action result: abnormal action date: (b)(6) 2024 action info: diagnostic tests performed: confirmed lucency at l3, with incomplete bony union at l3-l4 posterior elements randomization date: (b)(6) 2023 number of levels to be treated: 3 levels pregnant since last visit 6_weeks: has the subject become pregnant since last visit: no date of visit: (b)(6) 2023 pregnant since last visit 3_months: has the subject become pregnant since last visit: no date of visit: (b)(6) 2023 pregnant since last visit 6_months: has the subject become pregnant since last visit: no date of visit: (b)(6) 2024 pregnant since last visit 12_months: has the subject become pregnant since last visit: no date of visit: (b)(6) 2024 it was reported that the patient had pain in buttocks and low back without radiation.Referred for physical therapy but pain worsened after first session, requiring emergency department visit and xray showed no acute change.Treated with im morphine injection and discharged home.Additional information was received that interventions: action subtype: drug therapy, action result: yes action subtype: emergency room visit, action result: yes action subtype: other relevant actions, action result: yes action subtype: physical therapy, action result: yes additional information was received via manufacturer representative that there was no malfunction reported with other reported products except screw lucency at l3, with incomplete bony union at l3-l4 posterior elements additional information was received via manufacturer representative that there has been no mention of any revision surgery scheduled or planned for the removal of screw and products involved at l3-l4 additional information was received that the patient was continuing with pain.Description: musculoskeletal discomfort related to ab long description: musculoskeletal discomfort related to abdominal muscle weakness and leg muscle tightness interventions: action subtype: drug therapy, action result: yes action subtype: emergency room visit, action result: yes, date: (b)(6) 2024 action subtype: other relevant actions, action result: yes action subtype: physical therapy, action result: yes additional information was received via manufacturer representative that reported finding of l3 lucency determined by investigator to be unrelated to pain and possibly artifact.No revision planned as patient is responding well to physical therapy which is consistent with suspected muscular weakness and tightness resulting from limited physical activity due to chronic back pain prior to lumbar fusion.
 
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Additional information was received that sponsor assessment (oc muo): the reported event is possible related to posterior fixation and not related to procedure, plf grafting material and interbody fusion.
 
Event or Problem Description
Additional information was received that description: musculoskeletal pain action type: diagnostic action subtype: lumbar x-ray-1 action result: abnormal action date: on (b)(6) 2024, action info: diagnostic tests performed: uncomplicated, unchanged l3-s1 and bilateral sacroiliac fusion.No change in alignment with flexion or extension.No acute bony abno rmality.Action type: diagnostic action subtype: x-ray left hip and pelvis-3 action result: normal action date: on (b)(6) 2024, action type: diagnostic action subtype: ct spine-2 action result: abnormal action date: on (b)(6) 2024, action info: diagnostic tests performed: postoperative changes and multilevel lumbar spondylosis with spinal and foraminal stenosis as described above.This includes lucency surrounding the l3 pedicle screws and incomplete bone union at l3-l4 posterior elements.Additional information was received that description: musculoskeletal pain action type: diagnostic action subtype: lumbar x-ray-1 action result: abnormal action date: on (b)(6) 2024, action info: diagnostic tests performed: uncomplicated, unchanged l3-s1 and bilateral sacroiliac fusion.No change in alignment with flexion or extension.No acute bony abno rmality.Action type: diagnostic action subtype: x-ray left hip and pelvis-3 action result: normal action date: on (b)(6) 2024, action type: diagnostic action subtype: ct spine-2 action result: abnormal action date: on (b)(6) 2024, action info: diagnostic tests performed: postoperative changes and multilevel lumbar spondylosis with spinal and foraminal stenosis as described above.This includes possible lucency surrounding the l3 pedicle screws and possible incomplete bone union at l3-l4 posterior elements.
 
Additional Manufacturer Narrative
B5 is updated.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Additional information was received that description: physical deconditioning sponsor assessment (oc muo): it is possible related to procedure, plf grafting material, interbody fusion and posterior fixation system.
 
Additional Manufacturer Narrative
B5 has been updated.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Additional information was received that pregnant since last visit 24_months: has the subject become pregnant since last visit: no date of visit: (b)(6) 2024.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Additional information was received that interventions: action subtype: referral to specialist action result: yes.Referral to specialist specify: sports medicine diagnostic: action type: diagnostic action subtype: cbc-7 action result: normal action date: (b)(6) 2025.Action type: diagnostic action subtype: cmp-8 action result: normal action date: (b)(6) 2025.Action type: diagnostic action subtype: crp-5 action result: normal action date: (b)(6) 2025.Action type: diagnostic action subtype: esr-6 action result: normal action date: (b)(6) 2025.Action type: diagnostic action subtype: x-ray bilateral hips, pelvis-4 action result: abnormal action date: (b)(6) 2025.Action info: diagnostic tests performed: degenerative changes in both hips and si joints it was reported that low back buttock pain, no radiation.Detailed neuro exam demonstrated distal sensory loss reported previously but not elicited until report of persistent pain.Neuropathy was judged similar to pre-op and patient was referred for core strengthening and leg stretching, as deconditioning possible cause.After 1st session with increased pain, no change on x-rays.Lidocaine patch suggested.Resumed regular robaxin dosing and continuing for pain as of (b)(6) 2024.Saw pcp on (b)(6) 2025, pain worsened including hip <(>&<)> thigh.X-ray with degenerative changes hips si joints and rx lyrica.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Additional information was received that outcome status: resolved outcome date (b)(6)2024.
 
Additional Manufacturer Narrative

Brand Name
CD HORIZON® BALLAST¿ SPINAL SYSTEM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
MEDTRONIC SOFAMOR DANEK USA, INC.
Manufacturer (Section G)
MEDTRONIC SOFAMOR DANEK USA, INC.
4340 swinea rd
memphis TN 38118
Manufacturer Contact
justin ellis
1800 pyramid place
memphis, TN 38132
7635265677
MDR Report Key20707745
Report Number1030489-2024-01522
Device Sequence Number20878119
Product Code NKB
UDI-Device Identifier00643169414846
UDI-Public(01)00643169414846(17)241213(10)CA16K034
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K153442
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Study,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 08/10/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/13/2024
Device Model Number25740018510
Device Catalogue Number25740018510
Device Lot NumberCA16K034
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/21/2024
Supplement Date Received by Manufacturer11/19/2024
01/09/2025
03/04/2025
06/20/2025
10/09/2025
07/13/2026
Initial Report FDA Received Date11/18/2024
Supplement Report FDA Received Date12/17/2024
02/03/2025
03/27/2025
07/15/2025
11/04/2025
08/10/2026
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexFemale
Patient Weight229 LB
Patient RaceWhite